Opioid Crisis: What to Know and How to Prevent Overdose: In less than two years, more than 9,000 Canadians lost their lives because of opioids. To date, opioid overdose remains to be the leading cause of death for people who inject drugs.
But since last year, some clinics began helping prevent opioid overdoses with a take-home program geared towards reversing overdoses for opioid users.
While other organizations use Naloxone, a medication that reverses overdoses caused by opioids, Aurora Recovery Centre uses Narcan Nasal Spray.
Opioid Crisis: Facts About Overdoses
- More than 9,000 Canadians died from an overdose from 2015 to 2017.
- More than 100 people in Manitoba die every year from an opioid overdose.
- When you overdose on opioids, your breathing slows down significantly, leading to unconsciousness and even death.
- Common opioids include heroin, fentanyl, morphine, methadone, codeine and oxycodone
- Data suggests the crisis is lowering Canadian’s life expectancy.
- Opioid overdose victims tend to have a history of mental health concerns, substance use disorder, decreased drug tolerance, and a lack of social support.
- In 2017, every day about 17 people were hospitalized for opioid poisonings in Canada.
- Suspected overdoses are common in people between 20 and 29 years old.
- All sociodemographic and socioeconomic groups are affected
- A study by the federal government shows that many people don’t get or know how to help others having an overdose
Opioid Crisis: What Reverses An Overdose?
Narcan is designed for first responders, as well as family, friends, and caregivers with no medical training required to use on someone overdosing on opioids.
The fast-acting relief drug is easy to use. Pharmacists can give you the drug without a prescription from your doctor and most major insurance plans cover it. At ARC and ARC Counselling, we administer the drug to our members and people who fear their loved ones may overdose when not in treatment.
However, the nasal spray isn’t a substitute for emergency medical care. You must always get help immediately for someone who is overdosing, even if they wake up, because they may relapse into respiratory depression.
How does Narcan work?
Narcan or naloxone works by knocking opioids out of opiate receptors in someone’s brain. Once someone takes a dose, it becomes easier for them to breathe, allowing them to come out of their state of sedation.
It usually takes about five minutes to start working. It’s important to administer it quickly to prevent brain damage from a lack of oxygen.
If someone who hasn’t overdosed takes this life-saving drug, they won’t get high from using it. There is also no chance to become addicted to the drug either. However, someone can start going through opioid withdrawal if taken.
Symptoms of opioid withdrawal may include rapid heart rate, changes in blood pressure, sweating, nausea, vomiting, and shakiness.
How Can You Get Narcan?
At ARC Counselling, our therapists and counsellors can provide you with the nasal spray if you decide to come for counselling, take our CAT program, or need therapy.
We encourage people to learn the signs of opioid overdoes if they have a loved one who struggles with drug use. Some signs of an opioid overdose include unusual drowsiness, the inability to wake someone, breathing, and pinpoint pupils.